Texas, 2012

Damaging Wind in Texas, July 9, 2012

July 9, 2012 · NWS SJT · 1 event in 1 county or zone

A small convective cell developed over Lake Nasworthy and quickly collapsed, resulting in a 2 mile long by 1/2 mile wide microburst. The damage associated with these thunderstorm winds was generally confined to Mathis Field approximately 6 miles south southwest of San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A small convective cell developed over Lake Nasworthy and quickly collapsed, resulting in a 2 mile long by 1/2 mile wide microburst. The damage associated with these thunderstorm winds was generally confined to Mathis Field approximately 6 miles south southwest of San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 9, 2:31 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 9, 2:31 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT MON JUL 9 2012

.SHORT TERM...
SCATTERED STORMS CONTINUE TO DEVELOP ACROSS WEST CENTRAL
TEXAS...WITH 2 PRIMARY FOCI THIS AFTERNOON. THE FIRST IS LIKELY
ALONG AN OLD OUTFLOW BOUNDARY DOWN ALONG THE INTERSTATE 10
CORRIDOR. THE SECOND AREA IS ACROSS THE NORTHERN BIG COUNTRY...WHERE
THE VERY WEAK FRONTAL BOUNDARY IS SAGGING INTO THE AREA. IN EITHER
CASE...GIVEN THE UNCAPPED AIR MASS IN PLACE...THESE ARE JUST THE
FIRST STORMS OF THE AFTERNOON...AND ADDITIONAL CONVECTION WILL
DEVELOP INTO THE EVENING HOURS. MOST OF THIS ACTIVITY IS
DIURNAL...BUT AS WE SAW LAST NIGHT...STRONGER OUTFLOWS AND EVEN
WEAKER OUTFLOW COLLISIONS WILL KEEP STORMS GOING TO NEAR MIDNIGHT.

SIMILAR AIR MASS IN PLACE FOR TOMORROW...WITH THE WEAK FRONTAL
BOUNDARY DRAPED ACROSS WEST CENTRAL TEXAS. THUS...HAVE BUMPED POPS
UP SOME MORE FOR THE AFTERNOON HOURS. INCREASED CLOUD COVER WILL
LEAD TO SLIGHTLY COOLER TEMPERATURES AS WELL.

07

.LONG TERM...
CURRENT WV IMAGERY IS SHOWING A BUILDING HIGH OVER THE SOUTHWEST US
AND WEAK UPPER LEVEL NORTHERLY FLOW OVER THE SOUTHERN PLAINS. THE
CHANCE OF RAIN LOOKS GOOD FOR TUESDAY NIGHT AND WEDNESDAY DUE TO
PWAT VALUES OF 1.5 TO 2 INCHES AND WEAK SURFACE BASE CIN DURING THE
AFTERNOON HOURS. ALSO...A WEAK COOL FRONT WILL BE LOCATED BETWEEN
I-20 AND I-10 AND ADDITIONAL OUTFLOW BOUNDARIES FOR ENHANCED LOW
LEVEL CONVERGENCE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A
FEW LOCATIONS POSSIBLY RECEIVING 2 INCHES TUESDAY NIGHT AND
WEDNESDAY. COOLER TEMPS FOR THE MIDDLE OF THIS WEEK...WITH HIGHS IN
THE UPPER 80S TO LOWER 90S.

LOOKS LIKE A DRYING OUT PATTERN BEGINS WEDNESDAY NIGHT AND THURSDAY
AS POPS DECREASE TO CHC TO SLGT CHC. GOING WITH A DRY FORECAST FOR
THE END OF THE WEEK AND THIS WEEKEND AS AN UPPER LEVEL HIGH MOVES
SLOWLY EAST INTO THE SOUTHERN ROCKIES. TEMPERATURES WILL WARM A
FEW DEGREES...WITH HIGHS MAINLY IN THE MID 90S.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  89  71  90  71 /  50  50  50  40  20
SAN ANGELO 	 71  93  71  90  71 /  50  60  60  50  30
JUNCTION 	 71  89  71  88  71 /  40  60  70  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 1:51 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
251 PM CDT MON JUL 9 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
251 PM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WEST CENTRAL TEXAS
THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT LIKELY...ONE OR TWO OF
THE STRONGEST STORMS MAY APPROACH SEVERE LEVELS AND PRODUCE SMALL
HAIL AND GUSTY WINDS TO 50 MPH. OTHERWISE...DANGEROUS LIGHTING AND
BRIEF HEAVY RAINFALL WILL BE THE MAIN IMPACTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL TEXAS
THROUGH WEDNESDAY. THE MAIN IMPACTS WILL AGAIN BE GUSTY WINDS OF
40 TO 50 MPH AND LOCALLY HEAVY RAINFALL...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Angelo radar (KSJT), 3 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
July 9, 4:17 PM CST to 4:23 PM CST
Where
Tom Green County, 1.03 mi NNE of Twin Buttes Res to 1.82 mi SE of (Sjt)mathis Fld San
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.363, -100.522

Widespread damage to large mesquite tree limbs was observed in the area where the microburst originated between the airfield and Knickerbocker road with damage also found at a nearby hangar.

Additional damage was noted on the grounds of the airport. One Hangar door was pushed in and another was blown completely off of the structure where a sidewall was bowed inward. One hanger suffered more significant roof damage and had several window panes blown out. The Automated Surface Observing System or ASOS at Mathis Field measured a peak wind of 68 mph at 518 pm CDT. Wind speed estimates|in the damaged areas were estimated to be approximately 75 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403687.